Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

sarah millard

complications with my 9 yr old daughters T1 diabetes

Recommended Posts

sarah millard

My daughter was diagnosed as type 1 Feb '16. In January we started running high and did for 36 days straight. I had her admitted to stabilise beginning of last month and started carb counting and have been running low. With in a week of discharge she started having unconscious episodes one of which was over night and resulted in quite a significant seizure, since then we have been in and out of hospital with hypoglycaemic episodes where she goes unconscious and ive had to call an ambulance , we've no idea why. She is incredibly active which has quite an effect on her blood sugars. She has had lots of tests which have all come back normal. Her doses have been cut right down and we have been running a little higher. Her doctor pulled me to one side on Friday and actually accused her of self administration of extra insulin because they can't find a cause she is 9 and is hardly ever alone and rarely at home.Im extremely annoyed that because they openly can't find a reason they resorted to blaming it on a 9yr old child. I can honestly say hand on heart she hasn't. We go to clinic today get home and she has dropped from 16 to 3.3 and we have no explanation as to why. There must be someone out there that has had a similar problem before. I'm desperate for answers. The only one I've had is that's she is doing it to her self . Please help

 

She is on Novarapid fast acting and lantus long acting. A friend has said that she saw a post on another fb page that there is a child that has a problem where their Pancras let's out random bursts of insulin, this would certainly explain my daughters rapid decrease in blood sugars at random which is how they seem to be. Has anyone else heard of this or suffer from the same type of thing? I'm at my witts end and am getting increasingly concerned about my daughters health and well being.

Share this post


Link to post
Share on other sites
JohnSchroeder

A few things come to mind here.

 

Look into getting a CGM that connects to your smartphone.  You can get alerts when your daughter goes above or below preset levels.

Regarding the pancreas letting out random bursts of insulin... that can happen with adult onset T1.  (also known as LADA or T1.5).  There is often a honeymoon period where the pancreas is running down.  I don't see this likely in your daughters case, but wanted to throw out the possibility. 

 

Some diabetics have issues with Lantus not working consistently for 24 hours.  Often with spikes in its effectiveness.  Could explore using Levemir or Tresiba.  If I understand correctly, Basalgar is new, but chemically equivalent to Lantus.  I used to go low overnight with relative frequency when using Lantus.  Almost never happens now with Levemir and now on Tresiba.

 

I firmly believe that the trick to good control as a T1 is first setting the basal insulin correctly.  You really can't calculate appropriate bolus dosing until you can go to bed at night and wake up in the morning with relatively steady blood sugar.  This is because the bolus assumes you are correcting only for what you have eaten, and if your blood sugar is rising or falling because your basal is set incorrectly, your bolus dosing will always be off.

 

As an adult most of us have the advantage of relatively steady schedules.  Children might have very active days followed by days of watching hours of television.  You will just have to adjust the basal based on how active you think she will be any given day.

Share this post


Link to post
Share on other sites
Cora

You talked about her doses being cut. Are you adjusting her insulin or are you playing telephone with the docs and nurses (who don't always have a good feel for it). I'm sorry to be so pushy, but you need to be the one who knows what to do and be able to make adjustments quickly and on the fly. Is she going to be more active today? Here's what we'll do/try. Birthday party? Here's the dosing. Yes, kids are more unpredictable, but you will be better able to get better control than a doc getting delayed and 2nd hand information.

 

Try the books "Using Insulin" and "Think Like a Pancreas".

Share this post


Link to post
Share on other sites
mom24grlz

i'd first make sure her Lantus amount is correct. The way to do this is to feed low/no carbs for the day. If you don't think this is possible to do for a full 24 hours you can break it up.  Day 1 feed breakfast no carbs, Day 2 lunch, ect. So you can get an idea. if Lantus is correct she should stay steady. Meaning if her pre breakfast number is 120 by lunch she should still be around 120 (give or take). If you have to correct a  high or treat a low, then hold off until the next day to do your basal testing.  

 

Also When Ashleigh was on Lantus we had to split the dose. Just 1 shot didn't cover her the full 24 hours.

 

Getting a CGM is an excellent suggestion. Especially since she is prone to such severe lows and has had seizures as a result.  Ashleigh is hypoglycemic unaware and her cGM is  a god-send.

 

Also are you using syringes or pens? Are they 1/2 unit or whole unit?

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.